Recurrent pleural effusions and cardiac tamponade as possible manifestations of pseudoprogression associated with nivolumab therapy- a report of two cases

Research output: Contribution to journalArticlepeer-review

44 Scopus citations

Abstract

Background: Checkpoint inhibitors are a class of agents that employ host's adaptive immune defenses in fighting cancer. With many new indications and several ongoing clinical trials in a variety of malignancies, the usage of these agents is set to increase significantly. One of the key challenges patients and physicians face while using these drugs is with the appropriate assessment of response to therapy. Case presentation: We are reporting two patients with lung cancer who were treated with nivolumab and experienced rapidly accumulating recurrent pleural effusions requiring multiple thoracenteses (6 and 4 times each for patient 1 and 2 respectively) with in the first few weeks of initiation of therapy and also developed pericardial effusion with cardiac tamponade requiring pericardiocentesis. Both patients had prior history of malignant spread to pleural and pericardial space in their disease course. Therapy was continued in the first patient with spontaneous resolution of effusions after 8 weeks and the disease showed near complete response to treatment on imaging at 16 weeks. Second patient declined to continue further treatment with nivolumab after 3 cycles due to recurrent effusions and cardiac tamponade, although there was some evidence of clinical response at discontinuation. Conclusions: Patients with history of malignant involvement of visceral spaces should be monitored closely for rapidly accumulating effusions and particularly for cardiac tamponade, after initiation of therapy with nivolumab. This presentation could represent pseudoprogression, and continuation of therapy with close monitoring is prudent as long as effusions are manageable and there is no definitive evidence of progression elsewhere.

Original languageEnglish (US)
Article number80
JournalJournal for ImmunoTherapy of Cancer
Volume4
Issue number1
DOIs
StatePublished - Nov 15 2016

Bibliographical note

Publisher Copyright:
© 2016 The Author(s).

Keywords

  • Immune related adverse effects
  • Immunotherapy
  • Lung cancer
  • Nivolumab
  • Pericardial effusion
  • Pericardial tamponade
  • Recurrent pleural effusions

Fingerprint Dive into the research topics of 'Recurrent pleural effusions and cardiac tamponade as possible manifestations of pseudoprogression associated with nivolumab therapy- a report of two cases'. Together they form a unique fingerprint.

Cite this